Need Info Digoxin

  1. 1
    i know that digoxin is used for a-fib, a-flutter, HF, it inhibits Nak-atpace so calcium enters the cell activities actin and myosin which increases myocardial contractility. It increases stroke volume and cardiac output.
    question why hold if HR under 60 or over 120???
    krazykev likes this.
  2. Get the Hottest Nursing Topics Straight to Your Inbox!

  3. 3 Comments so far...

  4. 2
    We are actually studying this drug right now in our Pharm class, and here is what our instructor says:

    Any drug that is used to treat a dysrhythmia can CAUSE as dysrhythmia.

    It has a long range of action (takes awhile to work), and the therapeutic leve is very, very close to the toxic dose of the drug.

    The rationale, according to my instructor, is if someone is experiencing bradycardia or tachycardia, and you give digoxin, it can actually make the situation worse...especially if it's any doses after the initial has been given, because of the long range, means that the heart (if heading to one of the two extremes) still has not experienced the full effects of the last dose.

    In our book, it states to not only hold but to call the HCP.

    Disclosure: I'm a student...but I'm sure the experts will tell me how I did
    Angie O'Plasty, RN and krazykev like this.
  5. 1
    Some drugs have a narrow therapeutic window. Dig is one of them. In other words, the amount of medication in the bloodstream at any given time has to be between 0.8- 2.0 ng/mL. Too much of the drug can kill, too little will have no effect.

    One of the signs that there is too much digoxin in the system is a heart rate below 60. Others are loss of appetite, nausea, visual disturbances (seeing "haloes"), and palpitations.

    Other medications can affect the level of digoxin as well.

    If there is any drug that you need to know inside and out, it's Dig. Know everything about this drug, because believe me, it will be on the test. (Meaning that you will have patients with this diagnosis at some point in your career, so best to memorize it now, as it could save a life.)

    Here's a good link: http://www.nlm.nih.gov/medlineplus/e...cle/000165.htm
    NRSKarenRN likes this.
  6. 0
    digitalis toxicity can occur from a single exposure or chronic overmedication, or it may occur in patients with normal blood levels of digitalis if other risks are present.

    risks include taking digitalis medications such as digoxin or digitoxin, along with medications that interact with digitalis such as quinidine, verapamil, amiodarone, and others.

    people with heart failure are commonly given diuretics (medications used to pull excess fluid from the body) along with digoxin. many diuretics can cause potassium loss. low levels of potassium in the body increase the risk of digitalis toxicity. digitalis toxicity may also result from low levels of magnesium in the body.

    reduced kidney function will cause digitalis to accumulate in the body rather than being excreted normally through urine. therefore, any disorders that disrupt kidney functioning (including dehydration) make digitalis toxicity more likely.
    labs needing to be monitored:

    1. bun, creatine and electrolytes: na, k, cl, co2
    2. magnessium
    3. digoxin level

    will give you clearer picture of what's happening when digoxin related sypmtoms occur.


Top